Nebraska, 2009

Hail in Nebraska, August 19, 2009

August 19, 2009 · NWS OAX · 13 events in 7 counties and zones

A narrow line of severe thunderstorms developed along a cold front that moved into northeast Nebraska during the late afternoon of August 19th. Meanwhile isolated supercell thunderstorms developed over southeast Nebraska into southwest Iowa due to an upper level disturbance that was tied into a much larger disturbance that helped push the cold front through the region.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OAX wrote it up.

A narrow line of severe thunderstorms developed along a cold front that moved into northeast Nebraska during the late afternoon of August 19th. Meanwhile isolated supercell thunderstorms developed over southeast Nebraska into southwest Iowa due to an upper level disturbance that was tied into a much larger disturbance that helped push the cold front through the region. The line of thunderstorms in northeast Nebraska weakened as it moved east of Columbus, but the storms southeast of there congealed into small line segments and were finally shoved east of the region as the front pushed through later in the evening.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at Aug 19, 1:53 PM CST, 47 minutes earlier.

Area forecast discussion, Aug 19, 1:53 PM CST, 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
253 PM CDT WED AUG 19 2009

.SHORT TERM...TONIGHT.

MAIN CONCERN IS STRONG THUNDER DEVELOPMENT THIS EVENING ALONG AN
ADVANCING COLD FRONT THRU THE CWA...ALONG WITH POSSIBLE POST-FRONTAL
PCPN LATER TONIGHT. AT THIS POINT...LATEST RUC/WRF FOCUS INCREASING
INSTABILITY EARLY ON MAINLY OVER AREAS ALONG AND SOUTH OF I-80.
CLOUD COVER BREAK UP COMBINED WITH PRE-FRONTAL SFC TROF NOW CROSSING
THRU THE CWA THIS AFTN HAVE INITIATE ISOLD CELLS WITHIN UNSTABLE
ENVIRONMENT FOUND GENERALLY ALONG AND SOUTH OF I-80 WITHIN THE NEB
CWA. EXPECT ACTIVITY TO PUSH INTO THE IA CWA LATER THIS AFTN ALONG
EWD ADVANCING SFC TROF. OTHERWISE LEADING EDGE OF THE SFC COLD FRONT
SHOULD MOVE INTO THE CWA LATE THIS AFTN/EARLY EVENING TIME FRAME
WITH ADDITIONAL TS DEVELOPMENT MOST LIKELY FOCUSED AGAIN GENERALLY
SOUTH OF THE I-80 CORRIDOR. RUC ADVERTISING ESRH THRU 03Z WILL
SUPPOSEDLY BE QUITE WEAK SUGGESTING SC DEVELOPMENT WOULD BE SOMEWHAT
DIFFICULT. NOT SO SURE ABOUT THAT THOUGH. NEVERTHELESS...EXPECT ANY
SEVERE ACTIVITY WILL BE CONFINED TO THE SRN CWA. FOR LATER
TONIGHT....MODELS SHOWING STRONG VORT ENERGY DIVING OUT OF THE
DAKOTAS AND INTO THE CNTRL PLAINS. CONVERGENT MID/UPPER LVL QVEC PER
NAM/GFS SUGGESTING ISOLD/SCT POST-FRONTAL PCPN ACTIVITY POSSIBLE DUE
TO DPVA OVERCOMING DEEPENING CAA LAYER.

.LONG TERM...THURSDAY THROUGH WEDNESDAY.

THERE ARE SOME CONCERNS ABOUT POSSIBLE LIGHT PCPN AND ISOLATED TSTMS
ON THURSDAY...BUT SEVERE STORMS ARE NOT EXPECTED. OTHERWISE THE MAIN
FOCUS DURING THIS PERIOD WILL BE ON TEMPERATURES FROM FRIDAY INTO
THE MID PART OF NEXT WEEK.

LARGE SCALE MID TROPOSPHERIC PATTERN CURRENTLY FEATURES A TROUGH
FROM MANITOBA SOUTH TOWARD TEXAS...A RIDGE OVER THE FAR WESTERN U.S.
AND AN ELONGATED NEGATIVELY TILTED TROUGH FROM THE GULF OF ALASKA TO
OFF THE COAST OF BAJA. LATEST GFS AND ECMWF ARE IN GOOD AGREEMENT
SHOWING THE RIDGE MOVING EAST INTO THE NATIONS MID SECTION THROUGH
THE WEEKEND. THIS WILL PROVIDE MAINLY DRY CONDITIONS. THE RIDGE DOES
START TO FLATTEN OUT TUESDAY AND WEDNESDAY...WHICH WILL ALLOW A COLD
FRONT TO PUSH IN FROM THE NORTHWEST.

ON THURSDAY...FORECAST SOUNDINGS SHOW THE ATMOSPHERE DESTABILIZING
DURING THE DAY WITH SOME POSITIVE CAPE. INCREASED POPS A BIT INTO
THE CHANCE CATEGORY FOR THURSDAY AFTERNOON AND ADDED SOME ISOLATED
THUNDER. COLD POCKET AT 500 MB THAT WAS OVER NORTHEAST MONTANA THIS
MORNING WILL MOVE TOWARD NORTHWEST IOWA BY THURSDAY AFTERNOON...
WHICH WILL HELP STEEPEN LAPSE RATES. GENERALLY WENT BETWEEN THE
COOLER NAM MOS AND THE WARMER GFS MOS FOR HIGHS THURSDAY. DID NOT
MENTION ANY PCPN INTO THURSDAY EVENING...EXCEPT IN THE VERY EARLY
EVENING IN PARTS OF SOUTHWEST IOWA. LATER SHIFTS CAN ADD IT TO MORE
OF THE AREA LATER IF NEEDED. ATMOSPHERE DOES NOT LOOK QUITE AS
UNSTABLE FOR FRIDAY AFTERNOON...BUT NOTICED THAT THE NAM FORECAST
SOUNDINGS SHOW SOME DESTABILIZATION AND SOME VERY LIGHT PCPN. AT
THIS TIME...ONLY WENT WITH AN INCREASE IN CLOUD COVER AND KEPT POPS
AT 14 OR LESS.

HIGHS THURSDAY SHOULD BE MOSTLY IN THE 70S...MID 70S TO LOWER 80S ON
FRIDAY AND THEN MOSTLY MID 80S TO AROUND 90 ON THE WEEKEND. WE MAY
SEE MOSTLY LOWER 90S BY MONDAY OR TUESDAY.

COLD FRONT SHOULD START AFFECTING THE AREA TUESDAY NIGHT/WEDNESDAY
AND ADDED SOME CHANCE OF PCPN ALONG/BEHIND THE FRONT.

&&

.AVIATION...
TAF SITES KOFK/KOMA/KLNK

18Z TAF ISSUANCE...

FROPA THRU ERN NEB THE MAIN AVIATION CONCERN THIS FCST CYCLE. 18Z
SFC ANALYSIS WAS SHOWING THE LEADING EDGE OF THE COLD FRONT
EXTENDING FROM ABOUT S-CNTRL SD TO SW NEB WITH NARROW LINE OF PCPN
ASSOCIATED WITH PRE-FRONTAL SFC TROF PUSHING INTO ERN NEB. WIND
SHIFT FROM SW-W-NW WILL BE GRADUAL AS LEADING EDGE OF THE BNDRY
PUSHES THRU THE TAF SITES...AROUND 22Z/19 AT KOFK...AND 00Z/20 AT
KOMA AND KLNK. OTHERWISE...ANY POST- FRONTAL PCPN THAT MAY OCCUR
THEREAFTER BTWN 00Z-06Z/20 WILL MOST LIKELY BE ISOLD/SCT IN
NATURE...AND THEREFORE OPTED NOT TO INCLUDE. EXPECT VFR COND OVERALL
WITH OCCASIONAL MVFR CIGS POSSIBLE THRU THE REST OF THE FCST PD.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
IA...NONE.
&&

SHORT TERM/AVIATION...DEE
LONG TERM...MILLER
Hazardous weather outlook, Aug 19, 10:30 AM CST, 4 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
1130 AM CDT WED AUG 19 2009

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-192300-
ANTELOPE-BOONE-BURT-BUTLER-CASS-CEDAR-COLFAX-CUMING-DODGE-DOUGLAS-
FREMONT IA-GAGE-HARRISON IA-JEFFERSON-JOHNSON-KNOX-LANCASTER-MADISON-
MILLS IA-MONONA IA-MONTGOMERY IA-NEMAHA-OTOE-PAGE IA-PAWNEE-PIERCE-
PLATTE-POTTAWATTAMIE IA-RICHARDSON-SALINE-SARPY-SAUNDERS-SEWARD-
SHELBY IA-STANTON-THURSTON-WASHINGTON-WAYNE-
1130 AM CDT WED AUG 19 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST
NEBRASKA AND SOUTHEAST NEBRASKA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A CHANCE FOR SEVERE THUNDERSTORM DEVELOPMENT LATE THIS
AFTERNOON MAINLY FOR AREAS ALONG AND SOUTH OF THE INTERSTATE 80
CORRIDOR WITHIN THE OUTLOOK AREA. SEVERE THUNDERSTORM ACTIVITY MAY
EVEN LINGER INTO THE EARLY EVENING HOURS MAINLY OVER EXTREME
SOUTHEAST NEBRASKA. LARGE HAIL AND DAMAGING WINDS WOULD BE THE
PRIMARY HAZARDS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTER ACTIVATION MAY BE NEEDED LATER THIS AFTERNOON AND
EVENING WITHIN COUNTIES ALONG AND SOUTH OF I-80.

DEE

The radar

The Sioux Falls radar (KFSD), 133 km away, was scanning. The volume nearest the first event began at 20:39 UTC.

Open the radar archive at this moment

Event by event

13 hail. Local standard time, as filed.

Hail, Knox

When
August 19, 2:40 PM CST
Where
Knox County, 1.02 mi W of Bloomfield
Measured
0.88 in hail
Reported by
COOP Observer
Coordinates
42.600, -97.650

A few hailstones reached nickel-size.

Hail, Pierce

When
August 19, 4:05 PM CST
Where
Pierce County, 12.65 mi SSW of Foster
Measured
1 in hail
Reported by
Public
Coordinates
42.120, -97.790

Hail, Saline

When
August 19, 4:08 PM CST
Where
Saline County, 5.3 mi W of Wilber Muni Arpt
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
40.480, -97.080

Hail, Saline

When
August 19, 4:32 PM CST
Where
Saline County, 6 mi NE of Western
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
40.461, -97.119

Hail, Saline

When
August 19, 4:44 PM CST to 4:50 PM CST
Where
Saline County, 2 mi S of Wilber to 0.82 mi WNW of Wilber
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
40.451, -96.950

Quarter to golf ball-size hail was reported from a few miles south of Wilber into town. The hail broke some windows on vehicles in the area.

Hail, Saline

When
August 19, 4:56 PM CST
Where
Saline County, 0.52 mi W of Crete
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.630, -96.960

Hail, Saline

When
August 19, 5:05 PM CST
Where
Saline County, 3 mi N of Wilber
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.523, -96.950

From another thunderstorm that developed on the west side of the storms that dropped hail up to golf ball size in and just south of Wilber about 15 minutes earlier.

Hail, Gage

When
August 19, 5:20 PM CST
Where
Gage County, 2.21 mi ESE of Clatonia
Measured
1.75 in hail
Reported by
Public
Coordinates
40.460, -96.790

The hail was mostly nickel to quarter-size but a few stones reached golf ball-size.

Hail, Gage

When
August 19, 5:20 PM CST
Where
Gage County, 1.74 mi NW of Hoag
Measured
1 in hail
Reported by
Public
Coordinates
40.340, -96.850

Hail, Jefferson

When
August 19, 5:27 PM CST
Where
Jefferson County, 6 mi WSW of Fairbury
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
40.117, -97.275

Hail, Jefferson

When
August 19, 5:43 PM CST
Where
Jefferson County, 0.87 mi SW of Fairbury
Measured
1.25 in hail
Reported by
Emergency Manager
Coordinates
40.140, -97.180

Hail, Platte

When
August 19, 5:50 PM CST to 6:00 PM CST
Where
Platte County, 2.59 mi NE of Duncan to 1.17 mi ENE of Columbus
Measured
1 in hail
Reported by
Public
Coordinates
41.430, -97.470

Pea-size hail covered the ground from a few miles west of Columbus into Columbus. A few hailstones reached quarter-size.

Hail, Lancaster

When
August 19, 8:35 PM CST
Where
Lancaster County, 2 mi N of Bennet
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
40.709, -96.500

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2009Every state in 2009This day in weather historyWarnings in Nebraska, August 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 182486, 182474, 182467, 182471, 182477, 182480, 182481, 182483, 182484, 182487, 182488, 182489, 182491.